Print Page  |  Contact Us  |  Sign In
Erythema Nodosum
Share |

Erythema nodosum is a form of 'panniculitis' or inflammation of subcutaneous fat tissue. It is quite painful, especially if pressed upon. It looks like painful bruises on both of the shins. A few other bumps may be present elsewhere, for example, the knees, elbows, forearms and thighs. One may also feel ill, like having the "flu". Erythema nodosum is most likely to occur between fifteen and thirty years of age. Women are affected three times as often as men are.

The lesions start out slightly raised and bright red. They can range in size from one half inch to several inches across. The color turns to a purplish red. As they start to fade they get a yellowish color.

There are many causes of erythema nodosum. The most common cause of erythema nodosum is medications, especially sulfa drugs and some brands of the oral contraceptive pill. Apart from drugs, infections are the largest cause of erythema nodosum, including Strep throat, TB and others.

The skin lesions of erythema nodosum are quite characteristic, nonetheless, they need to be differentiated from other conditions with similar symptoms. These include insect bites, bruising, pancreatitis and phlebitis. A biopsy is usually done, along with a blood test and a chest x-ray.

The most effective treatment is to remove the cause. Sometimes no cause is found, and complete resolution takes four to six weeks. Non-steroidal anti-inflammatory (NSAID's-ibuprofen, Alleve and others) and bed rest may be used to reduce the pain and swelling. Injections may also be used for large and painful nodules. Oral potassium iodide works great but is unpleasant to take and must be dosed correctly. Other treatments are available in severe cases.

 

Back to Index

The medical information provided in this site is for educational purposes only and is the property of the American Osteopathic College of Dermatology. It is not intended nor implied to be a substitute for professional medical advice and shall not create a physician - patient relationship. If you have a specific question or concern about a skin lesion or disease, please consult a dermatologist. Any use, re-creation, dissemination, forwarding or copying of this information is strictly prohibited unless expressed written permission is given by the American Osteopathic College of Dermatology.

Community Search
Sign In


Forgot your password?

Haven't registered yet?

Calendar
Latest News